Hail, Alamance
- When
- August 3, 1:00 PM EST
- Where
- Alamance County, 1.76 mi SW of Burlington
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.080, -79.449
The media reported quarter inch hail in the town of Burlington.
A stalled front over the lower Ohio and eastern Tennessee valleys moved into western North Carolina. Showers and thunderstorms initially developed over the Piedmont of North Carolina, congealing into a line of severe storms that produced numerous downed trees and power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
A stalled front over the lower Ohio and eastern Tennessee valleys moved into western North Carolina. Showers and thunderstorms initially developed over the Piedmont of North Carolina, congealing into a line of severe storms that produced numerous downed trees and power lines. Flash flooding also occurred in the urban area of Raleigh, Durham, and in Franklin County. An EF1 Tornado also developed in southern Wake County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 3, 9:31 AM EST, 3 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Raleigh NC 1031 AM EDT Sat Aug 3 2024 .SYNOPSIS... A weak surface front will approach the area from the northwest this morning, then stall out near the Appalachians later today, before weakening and dissipating. Tropical Depression Four is expected to affect Florida throughout the weekend, then strengthen as it tracks slowly northeast to just off the Georgia and South Carolina coast through Tuesday. && .NEAR TERM /TODAY AND TONIGHT/... As of 1031 AM Saturday... ...A Flash Flood Watch is in effect from Noon today until 12 AM Sunday for all of central NC... Minimal changes this morning as the inherited forecast is on track. Aloft, a mid-level low and associated trough continues to slowly ooze eastward over the Appalachians this morning. Ahead of this trough, persistent swly flow continues to advect a steady stream of anomalous PWAT (1.5 to 2 inches) across central NC. At the sfc, latest observations indicated a trough located over the southern to western Piedmont. This feature, along with increasing mid-level support rotating through the Appalachians today, will catalyze early afternoon showers and thunderstorms that will grow in coverage and intensity with eastward extent through tonight. MLCAPE will soar into the 2000 to 3000 J/kg range ahead of the developing band of convection with low-level lapse rates maximizing later this afternoon. A narrow band of 25 to 35 kts of effective shear will also spread across our area promoting the potential for multicellular convective clusters/organization. As such, damaging wind gusts will be possible with any stronger storms today. Additionally, the mean-layer flow will position parallel to the sfc trough and thus southwest to northeast training of convection appears likely today. Thus, isolated to scattered instances of flash flooding will be possible later this afternoon and evening. The initial wave of convection will push east of our area through later this evening. However, additional convection will likely blossom across the western Piedmont later tonight and possibly into the overnight period as additional mid-level perturbations swing east. Thus, the flooding potential will persist through midnight tonight. Temperatures ahead of the convection will rise into the upper 80s/lower 90s this afternoon. Overnight lows will dip into the lower 70s. && .SHORT TERM /SUNDAY AND SUNDAY NIGHT/... As of 330 AM Saturday... Aloft, the weakening s/w trough will progress eastward through the mid-Atlantic Sun/Sun night, clipping central NC along the way. While central NC sits under a relative pressure minimum, situated between Bermuda high to the east and the high over the Four Corners, a tropical system should be moving inland over northern FL Sun night. At the surface, the lee trough should remain in place through Sun aft/eve. The trough should be shunted to the north Sun night as the Bermuda high ridges westward into the Southeast/Carolinas, ahead of the tropical system tracking northward along the west coast of FL and into northern FL. The surface trough will likely be a focus for convection on Sun. While SBCAPE may be a bit lower on Sun (1000-2000 J/Kg), PWATs of 2.0-2.3 inches are expected along and east of the trough axis, while values of 1.5 to 1.8 are expected in the NW. There is a Marginal Risk for excessive rainfall for most of central NC, apart from the far NW and north where the PWATs are lowest. A Slight Risk area clips the far south/southeast portions of central NC for Sun. Highs should generally be in the mid to upper 80s, while lows will again be in the low to mid 70s. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 200 AM Saturday... * TD 4 is expected to become TS Debby and may bring a mid-week risk of heavy rain to central NC, especially from the Triangle S and E. Overview: The focus this upcoming work week will be what is now TD4, still located well to our S, near the southern coast of central Cuba at this hour. The latest NHC forecast takes the center of this storm into the NW Gulf, then tracking it NE and onshore near Appalachee Bay by late Sun night/early Mon morning, and across far N FL, before emerging it back out over water off SAV Tue, and to just off CHS by late Wed. (Check often with hurricanes.gov for the very latest forecasts.) Fortunately, the latest deterministic models and ensemble members are in good agreement on the track esp through 60h, although there are significant timing differences after that, not surprising given the weak steering flow in place over the Southeast between two large anticyclones, one over the Four Corners/OK/KS and the second out over the open NW Atlantic. With the expert NHC forecast track putting the storm's center just off CHS at 120h (the last NHC forecast point, 8p Wed), the most likely reasonable scenario would be for the greatest chance of heavy rainfall associated with the storm's envelope would not arrive in the central NC forecast area until late Wed or Wed night. Extrapolating this position and pace using the latest GEFS/EPS mean suggests a continued very slow forward motion to near the NC Outer Banks through Thu/Fri, however further slowing or even meandering is also possible, such that the Carolinas and Southeast states may be dealing with this system through late week. Otherwise, outside of this tropical system, for central NC, this period will still feature daily chances of showers and storms, most numerous from the E Piedmont eastward through the Sandhills/Coastal Plain, and temps that are unlikely to depart much from climatology. Mon-Tue: The weak shortwave trough will be lifting quickly NE off the Northeast/New England coast by early Mon, leaving the Carolinas within an upper level col area with weak steering between anticyclones to our W and E and with the westerlies displaced well to our N. As early as Tue, many fields on the deterministic models are being influenced or driven (even contaminated) by those models' depictions of the tropical system, causing reduced confidence in the forecast environmental conditions over our area, but it's still likely that we'll have above normal PW and marginal to moderate afternoon CAPE over at least our E half, and will carry likely afternoon/early evening pops over our SE tapering to mid-range chances in the NW. The threat of heavy rainfall will begin to increase as early as late Tue in our SE, and this risk is likely to spread over areas along and east of Hwy 1 starting Tue night. Expect highs mostly in the 80s, with greater cloud cover tempering insolation, and lows mostly in the low-mid 70s. Wed-Fri: Again, this part of the forecast will depend on the track and timing of the tropical system, so confidence in the details is low, esp by Thu/Fri when the spread of individual models and ensemble members grows (and this period is beyond the latest NHC forecast). For now, will have above-climatology good chance to likely pops, highest east, focused on each afternoon/evening. Will bump daily wind speeds and gusts up slightly from the NBM for now, but this could change quite a bit in later forecasts. Will maintain daily highs a bit below normal given expected clouds/pops, with near normal lows. -GIH && .AVIATION /12Z SATURDAY THROUGH WEDNESDAY/... As of 715 AM Saturday... 24 hour TAF period: IFR/LIFR cigs at KINT and KGSO, should return to VFR in the next hour or two, while a brief period of MVFR cigs cannot be completely ruled out elsewhere this morning. There will be multiple rounds of showers/storms, with the first development around 18Z near the Triad, progressing eastward through the evening/early overnight hours. Another area of convection may blossom late this eve in the west but should primarily impact KINT/KGSO. Where storms occur, strong gusty winds and reduced vsbys are expected. Convective activity may linger over KFAY and possibly KRWI through Sun morning. In the wake of the convection, MVFR/IFR cigs are expected to develop and spread sewd through central NC tonight, however timing is still a bit tricky. Looking ahead: Sub_VFR cigs and vsbys may linger into Sun morning before returning to VFR by noon Sun. Any lingering convection in the east should move out of the area Sun morning. Additional showers and storms, accompanied by brief periods of sub-VFR conditions and gusty winds, may develop again Sun aft/eve, mainly impacting the southeast terminals (KRDU, KFAY, and KRWI). Fog/low stratus will be possible again Mon morning. The weather and flight conditions for Mon through Wed remain somewhat uncertain and will be dependent upon the track/timing of what is currently Tropical Depression 4. Fog/low stratus will be possible each morning, while shower/storm chances for now will be highest south and east (KFAY and KRWI) and increase from Mon to Wed. && .CLIMATE... Record High Minimum Temperatures: August 3: KGSO: 76/2006 KRDU: 79/1935 KFAY: 78/2006 August 4: KGSO: 76/2011 KRDU: 78/1935 KFAY: 78/1928 August 5: KGSO: 76/2006 KRDU: 77/2022 August 6: KGSO: 75/2007 KRDU: 77/1930 KFAY: 79/2007 && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Hartfield NEAR TERM...Luchetti SHORT TERM...KC LONG TERM...Hartfield AVIATION...KC CLIMATE...RAH
Hazardous Weather Outlook National Weather Service Raleigh NC 428 AM EDT Sat Aug 3 2024 NCZ007>011-021>027-038>041-073>076-083-084-040900- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Davidson-Randolph-Chatham-Wake-Stanly- Montgomery-Moore-Lee-Anson-Richmond- 428 AM EDT Sat Aug 3 2024 ...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. In addition to the flooding threat, some of the storms this afternoon and evening may become strong to severe, with damaging wind gusts and excessive lightning possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and thunderstorms are expected to develop again on Sunday, with the primary threat of heavy rainfall and localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ028-042-043-077-078-085-086-088-089-040900- Edgecombe-Johnston-Wilson-Harnett-Wayne-Scotland-Hoke-Cumberland- Sampson- 428 AM EDT Sat Aug 3 2024 ...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. In addition to the flooding threat, some of the storms this afternoon and evening may become strong to severe, with damaging wind gusts and excessive lightning possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and thunderstorms are expected to develop again on Sunday, with the primary threat of heavy rainfall and localized flooding. The threat for excessive rainfall and localized flooding may persist through mid week as a tropical cyclone moves slowly over the Southeast US and Carolinas. Check hurricanes.gov for latest updates on the tropical system. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Raleigh NC
1242 PM EDT Sat Aug 3 2024
NCZ022-039-031745-
Guilford NC-Randolph NC-
1242 PM EDT Sat Aug 3 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN RANDOLPH AND
SOUTHERN GUILFORD COUNTIES THROUGH 145 PM EDT...
At 1242 PM EDT, Doppler radar was tracking a strong thunderstorm near
Randleman, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Greensboro, High Point, McLeansville, Archdale, Pleasant Garden,
Jamestown, Climax, Forest Oaks, Lake Jeanette Marina, and Randleman
Regional Reservior Marina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3579 7997 3591 8002 3617 7980 3613 7957
3591 7960
TIME...MOT...LOC 1642Z 236DEG 16KT 3588 7989
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
NTLSpecial Weather Statement
National Weather Service Raleigh NC
145 PM EDT Sat Aug 3 2024
NCZ007-022>024-031845-
Guilford NC-Alamance NC-Person NC-Orange NC-
145 PM EDT Sat Aug 3 2024
...STRONG THUNDERSTORMS WILL IMPACT ALAMANCE...WESTERN PERSON...
NORTHWESTERN ORANGE AND EASTERN GUILFORD COUNTIES THROUGH 245 PM
EDT...
At 144 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Elon, or near Burlington, moving northeast at 35
mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Greensboro, Burlington, Graham, Roxboro, Mebane, Elon, McLeansville,
Concord, Gibsonville, and Pleasant Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This thunderstorm is producing an excessive amount of deadly cloud to
ground lightning. Seek shelter indoors and stay away from windows. If
you cannot seek shelter indoors, an enclosed vehicle can provide safe
shelter. Deadly lightning strikes can occur well ahead of an
approaching storm, prior to the arrival of rain and wind.
&&
LAT...LON 3618 7908 3590 7953 3597 7986 3624 7962
3624 7915 3654 7914 3654 7887
TIME...MOT...LOC 1744Z 227DEG 30KT 3604 7951
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JDSpecial Weather Statement
National Weather Service Raleigh NC
145 PM EDT Sat Aug 3 2024
NCZ089-031845-
Sampson NC-
145 PM EDT Sat Aug 3 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SAMPSON COUNTY
THROUGH 245 PM EDT...
At 145 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Harrells, or 17 miles northeast of Elizabethtown,
moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clinton, Harrells, Garland, and Turkey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3462 7831 3463 7832 3464 7831 3465 7832
3467 7832 3469 7835 3470 7837 3475 7839
3478 7843 3483 7846 3484 7849 3486 7849
3508 7818 3506 7816 3490 7815 3474 7820
3472 7815 3459 7829
TIME...MOT...LOC 1745Z 219DEG 15KT 3473 7833
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
NTLSpecial Weather Statement
National Weather Service Raleigh NC
156 PM EDT Sat Aug 3 2024
NCZ073-074-083-031845-
Stanly NC-Anson NC-Montgomery NC-
156 PM EDT Sat Aug 3 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ANSON...WESTERN
MONTGOMERY AND EASTERN STANLY COUNTIES THROUGH 245 PM EDT...
At 155 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Ansonville, or 14 miles southwest of Albemarle,
moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Albemarle, Troy, Badin Lake, Norwood, Badin, Oakboro, Mount Gilead,
Uwharrie Haven, Fish Tales Marina, and Morrow Mountain State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3551 8012 3551 8009 3527 7980 3506 8029
3519 8028 3520 8030 3518 8031 3517 8034
3517 8035 3518 8037 3516 8041 3517 8042
TIME...MOT...LOC 1755Z 222DEG 19KT 3518 8029
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CASpecial Weather Statement
National Weather Service Raleigh NC
157 PM EDT Sat Aug 3 2024
NCZ023-024-039-040-031900-
Chatham NC-Alamance NC-Randolph NC-Orange NC-
157 PM EDT Sat Aug 3 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN ALAMANCE...SOUTHWESTERN
ORANGE...EAST CENTRAL RANDOLPH AND WESTERN CHATHAM COUNTIES THROUGH
300 PM EDT...
At 156 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Siler City, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Siler City, Carrboro, Mebane, Liberty, Swepsonville, Staley, Snow
Camp, Harpers Crossroads, Sutphin, and Coleridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3589 7906 3552 7949 3552 7951 3561 7965
3583 7963 3608 7930
TIME...MOT...LOC 1756Z 224DEG 23KT 3566 7958
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JDThe Raleigh/Durham radar (KRAX), 98 km away, was scanning. The volume nearest the first event began at 17:57 UTC.
21 thunderstorm wind, 6 flash flood, 1 hail, 1 tornado. Local standard time, as filed.
The media reported quarter inch hail in the town of Burlington.
Trees were reported down in the town of Surl.
A tree was reported down just west of the town of Newton Grove.
A tree was down near US highway 421 and Kitty Fork Rd.
A few trees were reported down in Selma.
A tree was reported down on Tar River Rd.
A tree was reported down at the intersection of 8th St and Raleigh St.
A tree was reported down at the intersection of Russell Union Rd and Martin Rd.
A tree was reported down at Snow Hill Rd and No Bottom Rd.
A tree was reported down at Dorothy Dr. and Connell Rd.
A tree was reported down near the intersection of Vicksboro Rd and Summit Rd.
A tree was reported down at Shocco Springs Rd and Lucas Ln.
A tree was down at Park Town Rd and Leroy Cheek Rd.
A large tree limb fell on a house near Eatons Crossing.
Trees were reported down at Petty Rd and Creek Trail.
Trees and power lines were reported down at the intersection of Wellington Dr. and Cool Springs Rd.
Multiple trees and power lines down at the 2400 block of Nob Hill Dr.
Numerous trees were reported down in Carthage.
A tree was reported down near the 400 block of East Weatherspoon St.
Roadway flooding was reported near Park Ave.
Roadway flooding was reported in the town of Franklinton.
A discontinuous path of storm damage was surveyed in Fuquay-Varina. The tornado’s initial touchdown occurred in a field south of the intersection of Wilbon Rd and Judd Parkway and was observed on video lofting debris in the air but not producing any damage. The tornado proceeded eastward to Burton Pines Way where several large tree canopies were snapped and/or trees were uprooted. Additional small tree limbs were broken on Bridge St, Crestfield Dr and Alderleaf Dr. The circulation then crossed an open field, resulting in roof damage and the loss of an awning and outdoor electrical equipment at a church which was also observed on video. The tornado lifted before crossing NC 55, but descended just east of the Fuquay-Varina High School building. Two baseball dugouts had their roofs torn off with the debris scattered in opposite |directions. In addition, a small building adjacent to the baseball field was blown off its foundation and overturned. The total path length from the initial touchdown point to the baseball field was approximately 1.5 miles.
To the east of the baseball field, additional small tree limbs and branches were downed along Ransdell Rd, but appeared to be associated with straight line winds. While numerous large trees were uprooted north of the intersection of Sunset Lake Rd and |Products Rd, the damage at that location appeared to be associated with straight line winds and not a tornado.
Street flooding occurred at highway 15-501 and interstate 40. Other locations nearby also had flooding.
Numerous trees were reported down around southern Moore County, including the town of Southern Pines.
Numerous large tree limbs were near North Carolina highway 96 and Willow Bend Dr.
Flooding on Cottage Ct in Youngsville, impacting home basements and crawl spaces.
Flooding in downtown Raleigh near the Union Station at West St and Martin St.
Roads were flooded around Franklinton, resulting in several closures.
Trees were reported down in the town of Wake Forest.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2024Every state in 2024This day in weather historyThe tornado archive for North Carolina, 2024Warnings in North Carolina, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208863, 1208871, 1208873, 1208872, 1208874, 1208865, 1208864, 1208868, 1208867, 1208866, 1208869, 1208884, 1208883, 1208885, 1208877, 1208879, 1208876, 1208875, 1208880, 1208857, 1208858, 1208473, 1208859, 1208881, 1208882, 1208860, 1208861, 1208862, 1208886.